Experts weigh the benefits of 'drug holiday' from osteoporosis medications
While bisphosphonates and other osteoporosis medications are not meant to be taken for decades on end, some physicians recommend that patients who respond well to several years of such pharmaceutical treatments consider taking a "drug holiday."
This practice is not universally accepted, yet it has not been proven to be deleterious in all cases, either.
Consider a recent health report appearing in CNN Health. The news source stated that drug holidays are typically considered for osteoporosis patients who have shown improvements in their bone mass density.
More specifically, the National Osteoporosis Foundation (NOF) reports that some physicians consider the five-year mark to be an appropriate time for temporarily ceasing bisphosphonate use, provided a patient has improved their skeletal health.
Alternatively, when bone scans taken two years apart reveal that bone density has plateaued in a healthy range, such a holiday may be considered, the NOF offers.
Are such medication breaks safe? Believe it or not, scientists are still unsure.
On the one hand, bisphosphonates are not intended for decades of unbroken use, since studies have shown that this can ultimately weaken bones. The mechanism behind this effect lies in bone quality, rather than density, some researchers say. One theory holds that while bisphosphonates encourage bone turnover, they may not improve the strength of one's skeletal minerals.
On the other hand, most clinicians recognize that bisphosphonates can radically reduce the risk of fracture, especially among people with advanced osteoporosis.
The NOF concludes that bisphosphonate discontinuance should be determined on a case-by-case basis, with physicians weighing a patient's options once a year or so.
How can a drug holiday go wrong? For osteoporosis patients who have not responded well to bisphosphonates, going off their medications during a time of low bone density can increase the likelihood of fractures.
A study published in the journal Osteoporosis International
found that women who discontinued their bisphosphonates after two years had a higher rate of hip fractures than those who stayed on the regimen longer.